Alert archive / New Jersey / Special Marine Warnings in 2007

Special Marine Warning 39, NWS Philadelphia/Mount Holly

August 16, 2007

NWS Philadelphia/Mount Holly issued this special marine warning at Aug 16, 2007, 11:12 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 11:12 PM EDT (03:12 UTC)
Expired
Aug 17, 2007, 12:15 AM EDT
In force
63 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

The radar

The Dover AFB radar (KDOX), 39 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4766 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
4.7
Supercell composite
26.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS51 KPHI 170313
SMWPHI
ANZ431-454-455-170415-
/O.NEW.KPHI.MA.W.0039.070817T0312Z-070817T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 PM EDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM
  OVER ATLANTIC COASTAL WATERS...
  COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM OVER
  ATLANTIC COASTAL WATERS...
  DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE
  OVER ATLANTIC COASTAL WATERS...
  INCLUDING CAPE HENLOPEN...REHOBOTH BEACH...BUOY 2MS...BRANDYWINE
  SHOAL LIGHT...BROWN SHOAL LIGHT AND CAPE MAY POINT...

* UNTIL 1215 AM EDT

* AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG TO SEVERE THUNDERSTORMS...PRODUCING STRONG WINDS
  45 KNOTS OR GREATER OVER CAPE HENLOPEN...MOVING EAST AT 20 TO 25
  KNOTS.

* THESE STRONG THUNDERSTORMS WILL BE NEAR
  9 MILES SOUTH OF CAPE MAY POINT BY 1125 PM EDT
  3 MILES SOUTH OF BUOY 2MS BY 1145 PM EDT

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT FRIDAY
MORNING FOR DELAWARE AND NORTHEASTERN MARYLAND.

LAT...LON 3846 7499 3870 7517 3871 7510 3877 7509
      3877 7515 3881 7521 3893 7525 3903 7514
      3875 7464 3862 7475 3841 7476
TIME...MOT...LOC 0312Z 271DEG 20KT 3880 7507

$$

JRP

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Aug 16, 8:48 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 8:48 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
848 PM EDT THU AUG 16 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT. AS THE FRONT
SETTLES TO OUR SOUTH FRIDAY, HIGH PRESSURE WILL THEN BUILD IN AND
DOMINATE OUR WEATHER THIS WEEKEND. THE HIGH IS THEN FORECAST TO MOVE
OFF THE COAST LATE SUNDAY AS A WARM FRONT APPROACHES FROM THE
SOUTHWEST. THIS FRONTAL BOUNDARY WILL REMAIN IN OUR AREA FOR MUCH OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MOST ALL IS QUIET ACROSS THE AREA THIS EVENING WITH THE EARLIER
CUMULUS HAVING DISSIPATED. THE EARLIER CLOUDS AND CONVECTION THAT
AFFECTED PARTS OF THE AREA, ASSOCIATED WITH A MESOSCALE CONVECTIVE
VORTEX, REALLY STABILIZED OUR AIR MASS, AND THE SUBSIDENCE BEHIND
THIS MCV AND THE LACK OF ANY FORCING REALLY PUT A LID ON ANY
RENEWED CONVECTION. HOWEVER, THERE ARE INDICATIONS THAT THIS LID
IS STARTING TO PEEL BACK, AT LEAST ACROSS THE NORTHWESTERN
AREAS WHERE A SMALL INCIPIENT LINE OF CELLS WAS MOVING THROUGH
NORTHEASTERN PENNSYLVANIA. AN UPDATE WAS ISSUED EARLIER TO LOWER
THE SKY COVER QUITE A BIT THIS EVENING AND ALSO TO LOWER THE
PRECIPITATION PROBABILITIES TO THE SLIGHT CHANCE CATEGORY, AS THE
LOSS OF DIURNAL HEATING COMBINED WITH THE MOVEMENT OF THE FRONT
INTO LESS UNSTABLE AIR (ALTHOUGH STILL UNSTABLE TO BE SURE) MAY
LIMIT THE AREAL EXTENT OF PRECIPITATION.

THE COLD FRONT ITSELF IS STILL TO OUR NORTHWEST AND MOVING SLOWLY
IN OUR DIRECTION. MODEL GUIDANCE SUGGESTS THAT PERHAPS SOME SORT
OF A CONVECTIVE CLUSTER MOVES ACROSS OUR AREA OVERNIGHT AND INTO
FRIDAY MORNING. FOR NOW WE WILL FORECAST SLIGHT CHANCE POPS AFTER
MIDNIGHT, EXCEPT BY AROUND MIDNIGHT OVER OUR NORTHWESTERN ZONES
CLOSER TO THE EXISTING ACTIVITY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
THE MIDNIGHT SHIFT WAS BRIEFED THAT THEY WILL HAVE TO ASSESS
THE NEED FOR POPS FURTHER INTO FRIDAY MORNING FOR PARTS OF THE
AREA, AND POSSIBLY FOR SOUTHEASTERN / EVEN CENTRAL AREAS FRIDAY
AFTERNOON AS THE FRONT IS SLOW TO CLEAR, AND WHAT LOOKS LIKE A LEE
SIDE TROUGH DROPS INTO CENTRAL AREAS.

OTHERWISE...

DRIER MUCH COOLER AIR WORKS IT WAY THROUGH THE AREA FRIDAY
SETTING UP A BEAUTIFUL SATURDAY WITH BELOW NORMAL TEMPERATURES AND
DRY AIR.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. MOISTURE SLOWLY WORKS BACK INTO THE AREA
FOR LATE SUNDAY INTO NEXT WEEK AS A WARM FRONT SLOWLY ADVANCES
INTO AND EVENTUALLY THROUGH THE FORECAST AREA.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
HEATING DID NOT POP CONVECTION AND PREVIOUSLY IDENTIFIED LOWERED
THREAT OF THUNDERSTORMS TURNED OUT CORRECT.  NEW 00Z TAFS CONTINUE
VFR FORECAST.

DRY COOLER AIR WILL COME IN LATE TONIGHT AS WINDS BECOME W AND NW.
BKN-OVC CLOUDS ABOVE 15000 THOUSAND FEET IN TAF FOR FRI LEFT OVER
FROM CONVECTION WHICH HAS FIRED IN THE OHIO RIVER VALLEY.

THE NEXT THREAT OF TSTMS IS SUNDAY NIGHT AND MONDAY.

&&

.MARINE...
WINDS WEAKENED EARLIER THIS AFTN BEHIND A THUNDERSTORM COMPLEX THAT
MOVED THROUGH. GRADIENT HAS NOT STRENGTHENED ENOUGH SINCE THEN TO
WARRANT CONTINUING THE SMALL CRAFT ADVISORY.  IT WILL BE DROPPED ON
THIS EVENING UPDATE.

COOLER AIR RETURNS FRIDAY AND FRIDAY NIGHT AND REMAINS OVER THE AREA
THROUGH THE WEEKEND. LATE FRIDAY NIGHT, THE AIRMASS WILL BE COOLER
THAN THE OCEAN AND THIS COULD ALLOW AN INCREASE IN WINDS TO JUST
BELOW SCA CRITERIA AS WINDS TEMPORARILY BECOME SUPERGEOSTROPHIC.

HIGH PRESSURE OVER NEW ENGLAND WILL KEEP TRANQUIL CONDITIONS OVER
THE WATERS EARLY NEXT WEEK, ALTHOUGH A FRONTAL BOUNDARY TO THE SW
COULD ALLOW SOME SHOWERS OR TSTMS SUNDAY NIGHT OR MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZEV/GORSE
NEAR TERM...ZEV/GORSE/
SHORT TERM/LONG TERM...ZEV
AVIATION/MARINE...GSS/RNS
Hazardous weather outlook, Aug 16, 8:30 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT THU AUG 16 2007

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-180000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
830 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 10:05 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 PM EDT THU AUG 16 2007

DEZ003-170300-
INLAND SUSSEX-
1005 PM EDT THU AUG 16 2007

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH-SOUTHWEST OF GEORGETOWN...OR
ABOUT 45 MILES SOUTH OF DOVER...MOVING SOUTHEAST AT 10 TO 15 MPH.
THE THUNDERSTORM WILL BE NEAR DAGSBORO AROUND 1015 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

JRP
Special weather statement, Aug 16, 10:09 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1009 PM EDT THU AUG 16 2007

DEZ003-MDZ020-170300-
CAROLINE-INLAND SUSSEX-
1009 PM EDT THU AUG 16 2007

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE AND SUSSEX
COUNTIES...

AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHEAST OF DENTON
MARYLAND...OR ABOUT 25 MILES SOUTHWEST OF DOVER DELAWARE...MOVING
EAST-SOUTHEAST AT 15 TO 20 MILES AN HOUR. THUNDERSTORMS WILL BE NEAR
BRIDGEVILLE DELAWARE AROUND 1030 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH SOME OF THESE STORMS.

EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

JRP
Special weather statement, Aug 16, 10:22 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1022 PM EDT THU AUG 16 2007

MDZ020-170315-
CAROLINE-
1022 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE COUNTY...

AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES SOUTH-SOUTHWEST OF DENTON...OR 30 MILES
SOUTHWEST OF DOVER DELAWARE...MOVING EAST AT 15 TO 20 MPH. THE
THUNDERSTORMS WILL BE MOVING OVER SOUTHERN PORTIONS OF CAROLINE
COUNTY THROUGH 11:15 PM EDT.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...AND SMALL HAIL
IS ALSO POSSIBLE.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

JRP

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:32 PM EDTSpecial Marine WarningPHI43 min
Aug 16, 11:27 PM EDTSpecial Marine WarningPHI48 min
Aug 16, 11:36 PM EDTSpecial Marine WarningPHI39 min
Aug 17, 12:29 AM EDTSpecial Marine WarningPHI46 min
Aug 17, 2:20 PM EDTSevere Thunderstorm WarningPHIWarren70 min
Aug 17, 2:43 PM EDTSevere Thunderstorm WarningPHIHunterdon62 min
Aug 17, 3:05 PM EDTSevere Thunderstorm WarningPHIGloucester55 min
Aug 17, 3:17 PM EDTTornado WarningPHIWarren43 min
Aug 17, 3:20 PM EDTSevere Thunderstorm WarningPHISomerset55 min
Aug 17, 3:36 PM EDTSevere Thunderstorm WarningPHIMiddlesex69 min
Aug 17, 3:46 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris49 min
Aug 17, 3:59 PM EDTSpecial Marine WarningPHI2 hr
Aug 17, 4:09 PM EDTSevere Thunderstorm WarningPHICamden36 min
Aug 17, 4:11 PM EDTSevere Thunderstorm WarningPHIMonmouth49 min
Aug 17, 4:45 PM EDTSevere Thunderstorm WarningPHIWarren60 min
Aug 17, 5:17 PM EDTSevere Thunderstorm WarningPHIHunterdon58 min
Aug 17, 5:41 PM EDTSevere Thunderstorm WarningPHIMorris64 min
Aug 17, 5:46 PM EDTSevere Thunderstorm WarningPHISomerset59 min
Aug 17, 6:27 PM EDTSpecial Marine WarningPHI93 min
Aug 17, 6:40 PM EDTSevere Thunderstorm WarningPHIMonmouth35 min
Aug 17, 7:47 PM EDTSevere Thunderstorm WarningPHIMonmouth58 min
Aug 17, 1:48 PM EDTSevere Thunderstorm WarningPHIChester72 min
Aug 17, 2:07 PM EDTSevere Thunderstorm WarningPHICarbon68 min
Aug 17, 2:14 PM EDTTornado WarningPHIChester46 min
Aug 17, 2:19 PM EDTTornado WarningPHICarbon26 min
Aug 17, 2:36 PM EDTSevere Thunderstorm WarningPHIDelaware54 min
Aug 17, 2:41 PM EDTSevere Thunderstorm WarningPHIMonroe, Northampton79 min
Aug 17, 2:45 PM EDTTornado WarningPHICarbon, Northampton45 min
Aug 17, 2:54 PM EDTSevere Thunderstorm WarningPHILehigh66 min
Aug 17, 4:42 PM EDTSevere Thunderstorm WarningPHICarbon19 min
Aug 17, 4:51 PM EDTSevere Thunderstorm WarningPHILehigh, Northampton43 min
Aug 17, 7:56 PM EDTSevere Thunderstorm WarningPHIMontgomery19 min
Aug 16, 10:16 PM EDTSevere Thunderstorm WarningPHISussex44 min
Aug 16, 10:20 PM EDTSevere Thunderstorm WarningPHISussex55 min
Aug 16, 10:54 PM EDTSevere Thunderstorm WarningPHISussex36 min
Aug 16, 11:31 PM EDTSevere Thunderstorm WarningPHISussex25 min
Aug 17, 12:26 AM EDTSevere Thunderstorm WarningPHISussex22 min

Nearby

Special Marine Warnings in New Jersey, 2007Every special marine warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.